Lack of pharmacist–physician communication associated with nimesulide-induced oligohydramnios during pregnancy
- 287 Downloads
The consequences of medication errors can be serious, especially in pregnant women. When decision-making is critical, physician–pharmacist communication has the potential to improve patient safety. In this report, we describe the case of a pregnant woman who developed oligohydramnios after taking nimesulide for neuropathic pain. The drug was improperly prescribed by a family physician and mistakenly dispensed by a community pharmacist. Oligohydramnios was observed during ultrasound examination and an iatrogenic cause was suspected. This case is presented to raise awareness that patient safety is threatened because of a lack of physician–pharmacist communication, especially for pregnant patients.
Healthcare professionals are continually at-risk for making errors at work. Effective inter-professional communication should be an organisational tool to prevent adverse events for pregnant women.
KeywordsMedication error Nimesulide Oligohydramnios Physician–pharmacist communication Pregnancy
We thank the patient for her consent to publish her case, and the reviewers for their intellectual support.
Nothing to declare.
Conflicts of interest
The authors have no conflicts of interest.